Help for living your best life with multiple myeloma
Our expert: Carol Ann Huff, MD, Director, Myeloma Program, Division of Hematologic Malignancies; Associate Professor of Oncology, Johns Hopkins University, Baltimore
Q. I’m worried my treatment will cause terrible side effects. Is there any way to relieve them, and what should I do if they become unmanageable?
A. Yes, we have the ability to minimize and treat many of the side effects that come from myeloma treatment. There are medications to help reduce or potentially prevent symptoms such as nausea, vomiting, indigestion, diarrhea and constipation. We use antibiotics to help prevent infections that may come from the immunosuppression of the disease as well as its treatment, and there are medications to help with pain and symptoms of neuropathy that may come as a consequence of treatment. We can often adjust doses and change or eliminate certain medications if they are causing severe side effects. The best approach to managing this is to partner with your doctor and your nurses to find out what symptoms you should be sure to report and also to let them know how you are feeling so they can help ensure that you are getting the best possible treatment with the fewest side effects.
Q. I was just diagnosed with MM recently, and was told there are many different treatment options. Should I seek out a second opinion before deciding on one? If so, why?
A. A second opinion from a myeloma specialist is always a good idea. The field of myeloma is changing rapidly, including the introduction of four new therapies in 2015, as well as an increasing understanding of the genetic differences that give rise to the disease. This had led to changes in the way it is treated, and you want to make sure you’ll have the opportunity to benefit from any new approaches. What’s more, talking to more than one doctor will help you learn as much as possible about your case and your treatment options, helping you make the most informed decision you can.